- Special Sections
- College Sports
Many people, looking for fever-reducing medicine for their children ranging in age from six months to 7 years, will buy one product to be used for all of them.
Some buy liquid acetaminophen in concentrated drops for infants, thinking they can use a dropper for the baby and a teaspoon for the oldest.
According to the Food and Drug Administration (FDA), this can be a very dangerous mistake.
Sandra Kweder, M.D., deputy director of the FDAâ€™s Office of New Drugs, says concentrated drops in much larger amounts â€“ as would be given with a teaspoon â€“ can cause fatal overdoses.
â€śYou canâ€™t just give an older child more of an infantâ€™s medicine,â€ť said Kweder. â€śImproper dosing is one of the biggest problems in giving acetaminophen to children.
Confusion about dosing is partly caused by the availability of different formulas, strengths and dosage instructions for different ages of children.
Acetaminophen is generally safe and effective if you follow the directions on the package.
For a more in depth look at this story, see the Jan. 12 issue of The Post and Mail. Don't have a subscription? Call (260) 244-5153 or subscribe to our e-edition. For breaking news, sports updates and additional coverage, bookmark the homepage and find us on facebook.